Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 65, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 20, 1998, 6:13 AM CST for Greene County, Polk County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 1998, 6:13 AM CST (12:13 UTC)
- Expired
- Mar 20, 1998, 2:15 PM CST
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Greene County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 23 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 201215 COR FFWSGF MOC009-015-029-043-059-065-067-077-085-091-097-105-109-119-125- 131-141-145-149-153-161-167-169-203-209-213-215-225-229-202015- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 613 AM CST FRI MAR 20 1998 * FLOOD WARNING FOR BARRY COUNTY - SOUTHWESTERN MISSOURI BENTON COUNTY - CENTRAL MISSOURI CAMDEN COUNTY - CENTRAL MISSOURI CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI DALLAS COUNTY - SOUTHWESTERN MISSOURI DENT COUNTY - SOUTH CENTRAL MISSOURI DOUGLAS COUNTY - SOUTHWESTERN MISSOURI GREENE COUNTY - SOUTHWESTERN MISSOURI HICKORY COUNTY - CENTRAL MISSOURI HOWELL COUNTY - SOUTH CENTRAL MISSOURI JASPER COUNTY - SOUTHWESTERN MISSOURI LACLEDE COUNTY - SOUTHWESTERN MISSOURI LAWRENCE COUNTY - SOUTHWESTERN MISSOURI MARIES COUNTY - CENTRAL MISSOURI MCDONALD COUNTY - SOUTHWESTERN MISSOURI MILLER COUNTY - CENTRAL MISSOURI MORGAN COUNTY - CENTRAL MISSOURI NEWTON COUNTY - SOUTHWESTERN MISSOURI OREGON COUNTY - SOUTH CENTRAL MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI PHELPS COUNTY - EAST CENTRAL MISSOURI POLK COUNTY - SOUTHWESTERN MISSOURI PULASKI COUNTY - CENTRAL MISSOURI SHANNON COUNTY - SOUTH CENTRAL MISSOURI STONE COUNTY - SOUTHWESTERN MISSOURI TANEY COUNTY - SOUTHWESTERN MISSOURI TEXAS COUNTY - SOUTH CENTRAL MISSOURI WEBSTER COUNTY - SOUTHWESTERN MISSOURI WRIGHT COUNTY - SOUTHWESTERN MISSOURI * UNTIL 215 PM CST * SOME AREAS OR STREAMS AFFECTED LOW WATER CROSSINGS FLOOD PRONE AND LOW LYING AREAS WILL ALSO BE AFFECTED AREAS ADJACENT TO CREEKS AND STREAMS * CAUSE AND EFFECT EVEN THOUGH THE RAINFALL HAS ENDED ACROSS THE AREA... RAINFALL FROM YESTERDAY BETWEEN ONE AND THREE INCHES ON TOP OF ALREADY SATURATED GROUND CONTINUES TO PRODUCE FLOODING PROBLEMS IN LOW LYING AREAS...AND ALONG STREAMS AND CREEKS. * FORECAST CONDITIONS LITTLE OR NO ADDITIONAL PRECIPITATION IS EXPECTED TO FALL TODAY OVER THE FLOODED AREAS AND THESE FLOODED AREAS SHOULD BEGIN TO SUBSIDE DURING THE AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOTE: THIS EXTENDS THE FLOOD WARNING ISSUED LAST EVENING. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:20 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Mar 20, 2:20 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 AM CST FRI MAR 20 1998 07Z SFC LOW ANALYZED OVER CNTRL KY WITH CDFNT STRETCHING S THROUGH AL. TIGHT GRADIENT ACROSS THE OZARKS CAUSING BLOWING SNOW AND REDUCING VISIBILITIES UNDER A MILE AT TIMES. CURRENTLY SNOW ADVISORY FOR PORTION OF SW MO WITH GENERAL 1-3 INCH AMOUNTS THERE SO FAR. REGIONAL RADAR LOOP SHOWS SNOW HAS DIMINISHED ACROSS EXTREME W MO AND WAS BEGINNING TO DIMINISH TOWARDS SGF. IR SATELLITE SHOWS EXTENSIVE CLOUD SHIELD ASSOCIATED WITH LOW INTO CNTRL KS. WV IMAGERY SHOWS UPR LVL LOW SPINNING ACROSS NE AR/W TN WHICH IS IN LINE WITH MODEL PROJECTIONS BY 06Z. MAIN MODEL DIFFERENCES ARE WITH THE TEMPERATURES BY 48 HRS AS ETA KEEPS COLDER AIR IN LONGER THAN NGM. AGREE WITH THIS SINCE WIND PROFILE THROUGH 48 HRS KEEPS N TO NW FLOW THROUGH ALL LEVELS. MAIN FOCUS WILL BE ON WHEN TO CLEAR CLOUDS AND RESULTANT TEMPS. BELIEVE SN WILL CONTINUE TO DIMINISH OVERNIGHT AND SNOW ADVISORY WILL NOT NEED TO BE EXTENDED WITH THE 4 AM PACKAGE. LOW WILL CONTINUE TO GRADUALLY LIFT OUT OF THE AREA HOWEVER CLOUDS WILL LIKELY LINGER UNTIL AROUND MIDNIGHT AS LOW LEVEL MOISTURE REMAINS ABUNDANT UNTIL THEN. DRIER AIR LOOKS TO MOVE INTO THE AREA OVERNIGHT AND SHOULD SEE A CLEARING. WOULD BE WORRIED ABOUT FOG DUE TO RECENT HEAVY RAIN AND ABUNDANT BOUNDARY LEVEL MOISTURE...HOWEVER N WIND LOOKS TO STAY STRONG ENOUGH OVERNIGHT TO KEEP THINGS STIRRED UP ENOUGH TO PREVENT DENSE FOG. WITH CLOUDS TDA...WOULD NOT EXPECT A LARGE DIURNAL RANGE. FAN MAY BE A BIT TOO LOW AND HAVE GONE CLOSER TO FWC NUMBERS. M0S LOWS LOOK GOOD TONIGHT...(ETA 2M OF 30 LOOKS A BIT WARM IF WE CLEAR OUT) AND HAVE TRIMMED LOWS ON SATURDAY SOMEWHAT. RECOMMENDATIONS FOR TDA...PRELIMINARY GUIDANCE FOR COORDINATION SGF...CLOUDY AND COLD WITH A FEW SNOW SHOWERS. HIGH 35 TO 40. NORTHWEST WIND 15 TO 25 MPH AND GUSTY. CHANCE OF PRECIPITATION 30 PERCENT. JLN...CLOUDY AND COLD WITH A FEW FLURRIES. HIGH 35 TO 40. NORTHWEST WIND 15 TO 25 MPH AND GUSTY. UNO...CLOUDY AND COLD WITH SEVERAL PERIODS OF SNOW SHOWERS. HIGH 35 TO 40. NORTHWEST WIND 15 TO 25 MPH AND GUSTY. CHANCE OF PRECIPITATION 60 PERCENT. AIZ/VIH...CLOUDY AND COLD WITH SEVERAL PERIODS OF SNOW SHOWERS. HIGH IN THE MID 30S. NORTHWEST WIND 15 TO 25 MPH AND GUSTY. CHANCE OF PRECIPITATION 50 PERCENT. CCF SGF JB 038/024 046/028 050 053-- JLN MB 039/025 048/030 052 052-- LINDENBERG
In the hours before
Special weather statement, Mar 20, 2:35 AM CST, 3 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 AM CST FRI MAR 20 1998 ...FLOOD WARNINGS CONTINUE FOR MOST OF SOUTHWEST AND SOUTH CENTRAL MISSOURI... ...SNOW ADVISORY CONTINUES FOR MOST OF SOUTHWEST MISSOURI AND PART OF SOUTHEAST KANSAS... A STRONG AREA OF LOW PRESSURE WHICH HAS BEEN RESPONSIBLE FOR A VARIETY OF WEATHER ACROSS THE OZARKS IS NOW CENTERED OVER KENTUCKY. MOST OF THE PRECIPITATION ACROSS THE OZARKS HAS NOW CHANGED OVER TO SNOW. DUE TO THE HEAVY RAIN EARLIER...MOST OF THE ROADS ARE SLUSHY WHERE IT HAS BEEN SNOWING AND MANY OF THE SECONDARY ROADS ARE SLICK AND CAUTION SHOULD BE USED WHEN TRAVELLING OVERNIGHT. A STRONG NORTHWEST WIND AT 15 TO 30 MPH WAS CREATING BLOWING SNOW AND HELPING TO REDUCE FORWARD VISIBILITIES TO UNDER A MILE IN MANY INSTANCES. SNOW HAS DIMINISHED ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI WHERE TWO TO THREE INCHES OF SNOW HAD OCCURRED EARLIER. OTHER PARTS OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI CAN EXPECT A DUSTING UP TO AROUND TWO INCHES BEFORE THE SNOW DIMINISHES IN THE MORNING. YESTERDAYS HEAVY RAIN HAS CAUSED MANY LOW LYING AREAS TO FLOOD ONCE AGAIN AND PORTIONS OF SOME ROADS HAVE BEEN CLOSED UNTIL THE WATER SUBSIDES. FLOOD WARNINGS CONTINUE THROUGH 715 AM FOR AREAS SOUTH AND EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE DUE TO THE PERSISTENT FLOODING. RIVERS ACROSS SOUTHERN AND CENTRAL MISSOURI HAVE DEVELOPED STRONG RISES IN RESPONSE TO THE HEAVY RAINFALL. RIVER FLOOD WARNINGS CONTINUED IN EFFECT FOR THE BIG PINEY...LITTLE OSAGE...OSAGE...MARMATON ...SPRING AND SAC RIVERS. OTHER RIVERS SUCH AS THE JAMES...JACKS FORK... CURRENT AND ELEVEN POINT ARE EXPECTED TO RISE TO NEAR FLOOD STAGE. IF YOU ARE TRAVELLING OVERNIGHT...USE CAUTION. THE DANGERS OF FLOODING ARE HARDER TO RECOGNIZE AT NIGHT. SLOW DOWN AND LEAVE EXTRA DISTANCE BETWEEN YOUR CAR AND THE ONE IN FRONT OF YOU. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS. LINDENBERG/SUTTON
Special weather statement, Mar 20, 2:35 AM CST, 3 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 AM CST FRI MAR 20 1998 ...FLOOD WARNINGS CONTINUE FOR MOST OF SOUTHWEST AND SOUTH CENTRAL MISSOURI... ...SNOW ADVISORY CONTINUES FOR MOST OF SOUTHWEST MISSOURI AND PART OF SOUTHEAST KANSAS... A STRONG AREA OF LOW PRESSURE WHICH HAS BEEN RESPONSIBLE FOR A VARIETY OF WEATHER ACROSS THE OZARKS IS NOW CENTERED OVER KENTUCKY. MOST OF THE PRECIPITATION ACROSS THE OZARKS HAS NOW CHANGED OVER TO SNOW. DUE TO THE HEAVY RAIN EARLIER...MOST OF THE ROADS ARE SLUSHY WHERE IT HAS BEEN SNOWING AND MANY OF THE SECONDARY ROADS ARE SLICK AND CAUTION SHOULD BE USED WHEN TRAVELLING OVERNIGHT. A STRONG NORTHWEST WIND AT 15 TO 30 MPH WAS CREATING BLOWING SNOW AND HELPING TO REDUCE FORWARD VISIBILITIES TO UNDER A MILE IN MANY INSTANCES. SNOW HAS DIMINISHED ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI WHERE TWO TO THREE INCHES OF SNOW HAD OCCURRED EARLIER. OTHER PARTS OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI CAN EXPECT A DUSTING UP TO AROUND TWO INCHES BEFORE THE SNOW DIMINISHES IN THE MORNING. YESTERDAYS HEAVY RAIN HAS CAUSED MANY LOW LYING AREAS TO FLOOD ONCE AGAIN AND PORTIONS OF SOME ROADS HAVE BEEN CLOSED UNTIL THE WATER SUBSIDES. FLOOD WARNINGS CONTINUE THROUGH 715 AM FOR AREAS SOUTH AND EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE DUE TO THE PERSISTENT FLOODING. RIVERS ACROSS SOUTHERN AND CENTRAL MISSOURI HAVE DEVELOPED STRONG RISES IN RESPONSE TO THE HEAVY RAINFALL. RIVER FLOOD WARNINGS CONTINUED IN EFFECT FOR THE BIG PINEY...LITTLE OSAGE...OSAGE...MARMATON ...SPRING AND SAC RIVERS. OTHER RIVERS SUCH AS THE JAMES...JACKS FORK... CURRENT AND ELEVEN POINT ARE EXPECTED TO RISE TO NEAR FLOOD STAGE. IF YOU ARE TRAVELLING OVERNIGHT...USE CAUTION. THE DANGERS OF FLOODING ARE HARDER TO RECOGNIZE AT NIGHT. SLOW DOWN AND LEAVE EXTRA DISTANCE BETWEEN YOUR CAR AND THE ONE IN FRONT OF YOU. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS. LINDENBERG/SUTTON
Special weather statement, Mar 20, 4:30 AM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CST FRI MAR 20 1998 ...THE SNOW ADVISORY IS NO LONGER IN EFFECT... ...FLOOD WARNINGS CONTINUE UNTIL 715 AM... THE SNOW ADVISORY WHICH HAD BEEN IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI IS NO LONGER IN EFFECT. THE STORM SYSTEM WHICH BROUGHT RECORD RAINFALL TO THE OZARKS YESTERDAY AND THEN SNOW OVERNIGHT WAS LOCATED ACROSS KENTUCKY THIS MORNING. LIGHT TO MODERATE SNOW CONTINUES ACROSS A PORTION OF THE OZARKS WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THIS MORNING. THIS MAY MAKE MORNING RUSH HOUR TRAVEL SLOW GOING AS ROADS MAY HAVE SOME SLICK AREAS. SNOW WILL DIMINISH TO FLURRIES BY MID TO LATE MORNING. FLOOD WARNINGS WILL CONTINUE UNTIL 715 THIS MORNING FOR AREAS SOUTH AND EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE AS FLOODING CONTINUES IN LOW LYING AREAS AND ALONG CREEKS AND STREAMS FROM YESTERDAYS HEAVY RAINFALL. ALLOW YOURSELF SOME EXTRA TRAVEL TIME THIS MORNING IN ORDER TO GET TO WORK OR SCHOOL SAFELY AND ON TIME. LINDENBERG
Special weather statement, Mar 20, 4:30 AM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CST FRI MAR 20 1998 ...THE SNOW ADVISORY IS NO LONGER IN EFFECT... ...FLOOD WARNINGS CONTINUE UNTIL 715 AM... THE SNOW ADVISORY WHICH HAD BEEN IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI IS NO LONGER IN EFFECT. THE STORM SYSTEM WHICH BROUGHT RECORD RAINFALL TO THE OZARKS YESTERDAY AND THEN SNOW OVERNIGHT WAS LOCATED ACROSS KENTUCKY THIS MORNING. LIGHT TO MODERATE SNOW CONTINUES ACROSS A PORTION OF THE OZARKS WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THIS MORNING. THIS MAY MAKE MORNING RUSH HOUR TRAVEL SLOW GOING AS ROADS MAY HAVE SOME SLICK AREAS. SNOW WILL DIMINISH TO FLURRIES BY MID TO LATE MORNING. FLOOD WARNINGS WILL CONTINUE UNTIL 715 THIS MORNING FOR AREAS SOUTH AND EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE AS FLOODING CONTINUES IN LOW LYING AREAS AND ALONG CREEKS AND STREAMS FROM YESTERDAYS HEAVY RAINFALL. ALLOW YOURSELF SOME EXTRA TRAVEL TIME THIS MORNING IN ORDER TO GET TO WORK OR SCHOOL SAFELY AND ON TIME. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Christian, Dallas, Douglas, Greene, Laclede, Webster and 1 more | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Benton, Camden, Hickory, Miller, Morgan, Pulaski | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Polk | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Dent, Maries, Phelps, Texas | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Howell, Oregon, Ozark, Shannon | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Taney | 8 hr |
| Mar 19, 11:15 PM CST | Flash Flood Warning | SGF | Jasper | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Miller and 2 more | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Barry, McDonald, Newton | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Dent, Douglas, Howell, Phelps, Shannon, Texas and 1 more | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Christian, Jasper, Lawrence, Stone | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Webster | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Ozark, Taney | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Oregon | 8 hr |
| Mar 20, 6:13 AM CST | Flash Flood Warning | SGF | Maries | 8 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.